Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 172, NWS Charleston, SC

September 10, 20155 counties in South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 10, 2015, 7:54 PM EDT for 5 counties in South Carolina. It was in force for 66 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 7:54 PM EDT (23:54 UTC)
Expired
Sep 10, 2015, 9:00 PM EDT
In force
66 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaufort County, SC, Berkeley County, SC, Charleston County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 8:15 PM EDTTSTM WND DMG1 Ese Crowfield Plantat, SC10 INCH DIAMETER TREE TRUNK SNAPPED NEAR ST JAMES AVE AND CENTRAL AVE
Sep 10, 8:18 PM EDTTSTM WND GST 602 Nw Hanahan, SCFORMER NWS EMPLOYEE REPORTED WIND GUST TO 60 MPH WITH SEVERAL BRANCHES BROKEN.
Sep 10, 8:39 PM EDTTSTM WND GST 432 Ssw Charleston, SC
Sep 10, 8:40 PM EDTTSTM WND DMG2 Ene Charleston, SCFIRE DEPARTMENT REPORTED LARGE TENT BLOWN OVER AND DESTROYED IN MOUNT PLEASANT WATERFRONT PARK. TENT WAS ESTIMATED TO WEIGH 400-500 POUNDS.
Sep 10, 8:43 PM EDTTSTM WND GST 541 W Fort Johnson, SCWEATHERFLOW SENSOR AT JAMES ISLAND YACHT CLUB RECORDED A WIND GUST TO 54 MPH.
Sep 10, 8:43 PM EDTMARINE TSTM WIND 541 W Fort Johnson, SCA 54 MPH WIND GUST WAS MEASURED AT THE JAMES ISLAND YACHT CLUB.
Sep 10, 8:44 PM EDTTSTM WND GST 441 E Sullivans Island, SCWXFLOW SENSOR AT SULLIVANS ISLAND.
Sep 10, 8:44 PM EDTMARINE TSTM WIND 431 E Sullivans Island, SCWXFLOW SENSOR AT STATION 28.5 ON SULLIVANS ISLAND.
Sep 10, 8:45 PM EDTTSTM WND DMGMount Pleasant, SCMOUNT PLEASANT PD REPORTED A TREE ON A POWER LINE AT KING ST AND LONNIE CIRCLE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS52 KCHS 102354
SVRCHS
SCC013-015-019-029-035-110100-
/O.NEW.KCHS.SV.W.0172.150910T2354Z-150911T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
754 PM EDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BEAUFORT COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 900 PM EDT

* AT 754 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SLANDS BRIDGE TO BLUFFTON...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...SUMMERVILLE...
  HILTON HEAD ISLAND...GOOSE CREEK...HANAHAN AND BLUFFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. IF THIS IS NOT POSSIBLE...AVOID OPEN
OUTDOOR SPACES AND REMAIN LOW. STAY AWAY FROM TALL OBJECTS SUCH AS
TREES AND UTILITY POLES.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3302 7945 3300 7959 3291 7957 3280 7973
      3275 7985 3279 7991 3281 7992 3268 7989
      3261 8000 3248 8033 3251 8051 3241 8043
      3232 8045 3226 8065 3228 8064 3228 8065
      3230 8065 3213 8075 3221 8097 3316 8030
TIME...MOT...LOC 2354Z 279DEG 30KT 3300 8029 3223 8088 

HAIL...<.75IN
WIND...60MPH
 
$$
4 follow-up statements
090 
WWUS52 KCHS 110012
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
812 PM EDT THU SEP 10 2015

SCC013-015-019-029-035-110100-
/O.CON.KCHS.SV.W.0172.000000T0000Z-150911T0100Z/
CHARLESTON SC-BERKELEY SC-COLLETON SC-BEAUFORT SC-DORCHESTER SC-
812 PM EDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CHARLESTON...BERKELEY...COLLETON...BEAUFORT AND DORCHESTER
COUNTIES...

AT 811 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LADSON TO HILTON HEAD ISLAND...MOVING EAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...                        
CHARLESTON...LADSON...MOUNT PLEASANT...SUMMERVILLE...HILTON HEAD 
ISLAND...GOOSE CREEK...HANAHAN AND BLUFFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3302 7945 3300 7959 3291 7957 3280 7973
      3275 7985 3279 7991 3281 7992 3268 7989
      3261 8000 3248 8033 3251 8051 3241 8043
      3232 8045 3226 8065 3228 8064 3228 8065
      3230 8065 3213 8075 3219 8089 3314 8021
TIME...MOT...LOC 0011Z 266DEG 32KT 3303 8010 3221 8073 

HAIL...<.75IN
WIND...60MPH
 
$$
472 
WWUS52 KCHS 110038
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
838 PM EDT THU SEP 10 2015

SCC013-110047-
/O.CAN.KCHS.SV.W.0172.000000T0000Z-150911T0100Z/
BEAUFORT SC-
838 PM EDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3302 7945 3303 7954 3300 7959 3292 7961
      3293 7958 3291 7957 3286 7969 3280 7973
      3275 7985 3279 7991 3268 7989 3261 8000
      3256 8019 3248 8033 3255 8040 3309 7990
TIME...MOT...LOC 0037Z 279DEG 30KT 3300 7986 3218 8049 

$$

SCC015-019-029-035-110100-
/O.CON.KCHS.SV.W.0172.000000T0000Z-150911T0100Z/
CHARLESTON SC-BERKELEY SC-COLLETON SC-DORCHESTER SC-
838 PM EDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CHARLESTON...BERKELEY...COLLETON AND DORCHESTER COUNTIES...

AT 837 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF NAVAL WEAPONS STATION CHARLESTON
TO 14 MILES EAST OF HILTON HEAD ISLAND...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 818 PM AN ESTIMATE OF 60 MPH WINDS AND 
SEVERAL BRANCHES WERE REPORTED DOWN IN THE HANAHAN AREA. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...GOOSE CREEK...
HANAHAN...EDISTO BEACH...DOWNTOWN CHARLESTON AND NAVAL WEAPONS
STATION CHARLESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3302 7945 3303 7954 3300 7959 3292 7961
      3293 7958 3291 7957 3286 7969 3280 7973
      3275 7985 3279 7991 3268 7989 3261 8000
      3256 8019 3248 8033 3255 8040 3309 7990
TIME...MOT...LOC 0037Z 279DEG 30KT 3300 7986 3218 8049 

HAIL...<.75IN
WIND...60MPH
 
$$
966 
WWUS52 KCHS 110052
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
852 PM EDT THU SEP 10 2015

SCC029-035-110101-
/O.CAN.KCHS.SV.W.0172.000000T0000Z-150911T0100Z/
COLLETON SC-DORCHESTER SC-
852 PM EDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR COLLETON AND DORCHESTER
COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3302 7945 3303 7955 3300 7959 3292 7961
      3293 7958 3291 7957 3286 7969 3280 7973
      3275 7985 3279 7991 3268 7989 3261 8000
      3256 8019 3262 8018 3306 7973
TIME...MOT...LOC 0051Z 244DEG 48KT 3301 7968 3272 7998 

$$

SCC015-019-110100-
/O.CON.KCHS.SV.W.0172.000000T0000Z-150911T0100Z/
CHARLESTON SC-BERKELEY SC-
852 PM EDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...

AT 851 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES SOUTHWEST OF MCCLELLANVILLE TO NEAR
CHARLESTON...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...                                      
CHARLESTON...MOUNT PLEASANT...DOWNTOWN CHARLESTON...ISLE OF 
PALMS...FOLLY BEACH...SULLIVAN'S ISLAND AND SEABROOK ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3302 7945 3303 7955 3300 7959 3292 7961
      3293 7958 3291 7957 3286 7969 3280 7973
      3275 7985 3279 7991 3268 7989 3261 8000
      3256 8019 3262 8018 3306 7973
TIME...MOT...LOC 0051Z 244DEG 48KT 3301 7968 3272 7998 

HAIL...<.75IN
WIND...60MPH
 
$$
919 
WWUS52 KCHS 110059
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
859 PM EDT THU SEP 10 2015

SCC015-019-110109-
/O.EXP.KCHS.SV.W.0172.000000T0000Z-150911T0100Z/
CHARLESTON SC-BERKELEY SC-
859 PM EDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES WILL EXPIRE AT 900 PM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.

LAT...LON 3302 7945 3303 7955 3300 7959 3292 7961
      3293 7958 3291 7957 3286 7969 3280 7973
      3275 7985 3279 7991 3268 7989 3261 8000
      3256 8019 3262 8018 3306 7973
TIME...MOT...LOC 0057Z 279DEG 30KT 3301 7968 3272 7998 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 7:35 PM EDT, 19 minutes earlier.

Area forecast discussion, Sep 10, 7:35 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
735 PM EDT THU SEP 10 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH FRIDAY...ALTHOUGH AN
UPPER LEVEL DISTURBANCE WILL MOVE THROUGH TONIGHT. A COLD FRONT WILL
MOVE ACROSS THE AREA FROM THE NORTHWEST OVER THE WEEKEND...FOLLOWED
BY DRY HIGH PRESSURE THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS EVENING AND TONIGHT...A MID LVL RIDGE OF HIGH PRESSURE WILL
EXTEND ACROSS MUCH OF THE SOUTHEAST COAST WHILE A BROAD MID LVL
TROUGH OF LOW PRESSURE EXTENDS OVER THE CENTRAL UNITED STATES AND
THE MIDWEST. AT THE SFC...HIGH PRESSURE WILL PERSIST OFF THE
SOUTHEAST COAST WHILE AN AXIS OF LOW PRESSURE EXTENDS SOUTHWARD
ACROSS THE MIDLANDS IN ADVANCE OF A H5 SHORTWAVE MAKING WAY TOWARD
THE AREA.

LATEST WATER VAPOR IMAGERY DEPICTS A STRONG SHORTWAVE SHIFTING OVER
ALABAMA AND WESTERN GEORGIA...HELPING SPAWN CLUSTERS OF SHOWERS AND
THUNDERSTORMS TO OUR WEST AND SOUTHWEST. AS THE SHORTWAVE SHIFTS
INTO THE AREA THIS EVENING...SHOWER AND THUNDERSTORM COVERAGE WILL
INCREASE WITHIN DEEP LAYERED MOISTURE CHARACTERIZED BY PWATS BETWEEN
1.8 TO 2.0 INCHES. SBCAPES BETWEEN 3000-3500 J/KG...DCAPE AROUND 900
J/KG AND BULK SHEAR BETWEEN 30-35 KT...SUGGEST A FEW STORMS COULD BE
STRONG AND/OR SEVERE THIS EVENING WITH DAMAGING WIND GUSTS BEING THE
PRIMARY THREAT. BEST CHANCES OF STRONGER STORMS SHOULD OCCUR INLAND.
HIRES MODELS INDICATE CONVECTION TO BE IN THE FORM OF A LINE AND/OR
CLUSTERS THAT GRADUALLY WEAKEN WHILE APPROACHING THE COAST EARLY
OVERNIGHT. THIS SCENARIO SUPPORTS A TYPICAL TREND OFTEN SEEN WHEN
DIURNAL HEATING IS LOST WITH SUNSET.

GREATEST CHANCES OF THUNDERSTORMS ARE STILL EXPECTED TO OCCUR AWAY
FROM THE COAST WITH SLIGHTLY GREATER CONFIDENCE IN TIMING THAN
PREVIOUS FORECASTS. IN GENERAL...HAVE INCREASED POPS FOR ALL AREAS
EARLY TONIGHT...WITH SLIGHTLY HIGHER CHANCES BETWEEN 40-45 POPS IN
SOUTHEAST GEORGIA. MOST SHOWERS AND THUNDERSTORMS SHOULD DIMINISH
AFTER MIDNIGHT...BUT HAVE MAINTAINED SLIGHT CHANCES OVER ALL AREAS
DUE TO THE PROXIMITY OF H5 LVL ENERGY ALOFT. OVERNIGHT LOW TEMPS
SHOULD RANGE IN THE LOW/MID 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY AND FRIDAY NIGHT...THE FORECAST AREA WILL START THE DAY
WITHIN THE BROAD TROUGHING IN PLACE ALOFT ACROSS THE EASTERN HALF OF
THE CONUS. AS THE DAY PROGRESSES...THE FLOW WILL BEGIN TO AMPLIFY AS
A POTENT SHORTWAVE DIVES OUT OF THE UPPER MIDWEST AND INTO THE MEAN
TROUGH. WITHIN THE WEST-SOUTHWEST FLOW...SOME SHORTWAVE ENERGY IS
PROGGED TO CROSS THE SOUTHERN PORTION OF THE FORECAST AREA AS IT
MOVES THROUGH NORTHERN FLORIDA. AT THE SURFACE...A WELL DEFINED
SURFACE TROUGH AND WEAK AREA OF LOW PRESSURE WILL SIT INLAND WITH A
PRONOUNCED MOISTURE GRADIENT ACROSS THE REGION. INLAND AREAS WILL
SEE PWATS DOWN INTO THE 1.2 INCH RANGE WHILE VALUES ALONG THE COAST
WILL BE IN THE 1.8 TO 1.9 INCH RANGE. IN FACT...WITHIN THE WEST TO
WEST-SOUTHWEST PREVAILING LOW LEVEL FLOW WE MAY EVEN SEE DEW POINTS
MIX OUT A GOOD DEAL INLAND. AS SUCH...THE MAIN FORECAST CHANGE WAS
TO TIGHTEN THE POP GRADIENT FROM INLAND TO THE COAST WITH JUST
SLIGHT CHANCE POPS INLAND. FURTHER SOUTH AND ALONG THE COAST...40-50
POPS ARE STILL IN PLACE AND SEEM WELL PLACED BASED ON THE MOST
RECENT MODEL GUIDANCE. WITH THE WESTERLY COMPONENT OF THE SURFACE
FLOW IT WILL BE YET ANOTHER WARM DAY WITH HIGHS REACHING INTO THE 89-
91 DEGREE RANGE JUST ABOUT EVERYWHERE...WHICH IS ABOUT 4-6 DEGREES
ABOVE CLIMO. OVERNIGHT...ANY DIURNAL CONVECTION WILL BECOME FOCUSED
OVER THE COASTAL WATERS. WE MAINTAINED SLIGHT CHANCE POPS ACROSS ALL
LAND AREAS AS WE CANNOT TOTALLY RULE OUT A FEW SHOWERS BEING AROUND.
EXPECT LOWS IN THE LOW TO MID 70S.

SATURDAY AND SATURDAY NIGHT...THE BULK OF THE FORECAST CHALLENGE
WILL COME FOR THE FIRST HALF OF THE WEEKEND. A SHARP AND ANOMALOUSLY
STRONG...500 MB HEIGHTS 3 TO 4 STANDARD DEVIATIONS BELOW
NORMAL...SHORTWAVE IS PROGGED TO DIVE INTO THE TENNESSEE VALLEY AND
PUSH TOWARD THE SOUTHERN APPALACHIANS. LARGE SCALE FORCING WILL
INCREASE ACROSS THE FORECAST AREA THANKS TO BEING IN THE RIGHT
ENTRANCE REGION OF A STRENGTHENING 130 KNOT 300 MB JET. THIS SHOULD
HELP PROVIDE SUFFICIENT LIFT EVEN IN THE POTENTIAL ABSENCE OF STRONG
SURFACE HEATING AHEAD OF A COLD FRONT. MODELS SHOW A GOOD AMOUNT OF
HIGH CLOUDS STREAMING INTO THE AREA BEGINNING IN THE MORNING WHICH
COULD HELP TO KEEP INSOLATION LIMITED...REDUCING TEMPERATURES AND
SURFACE BASED INSTABILITY. SOMETIMES THE MODELS HAVE A HABIT OF
PRODUCING TOO MUCH OPAQUE CLOUD COVER THAT FAR AHEAD OF A FRONT THIS
TIME OF YEAR...SO THERE IS THE POTENTIAL FOR WARMER TEMPERATURES AND
MORE HEATING THAN CURRENTLY FORECAST. IF THIS WERE TO OCCUR...CAPE
VALUES WOULD LIKELY BE MUCH HIGHER THAN FORECAST AND THE SEVERE
THREAT WOULD INCREASE. AS IT STANDS...IT LOOKS LIKE A CASE WHERE
LIMITED INSTABILITY WILL KEEP THE SEVERE WEATHER AT BAY IN SPITE OF
THE STRONG DYNAMICS AND INCREASING WIND SHEAR IN PLACE. LATER IN THE
DAY AS THE TROUGH DRAWS CLOSER MODELS PROG 500 MB FLOW INCREASING IN
EXCESS OF 50 KNOTS...RESULTING IN 0-6 KM SHEAR ON THE ORDER OF 30-35
KNOTS. THE EASTERN FRINGE OF THE FORECAST AREA IS CURRENTLY IN A
MARGINAL SEVERE WEATHER RISK FROM SPC FOR SATURDAY SO IT WILL
CERTAINLY BEAR WATCHING. GIVEN THE NEAR STORM ENVIRONMENT
ANTICIPATED AT THIS POINT...THE CONVECTIVE MODE WOULD SEEM TO FAVOR
A MORE LINEAR SYSTEM OR AT LEAST LINEAR SEGMENTS. DAMAGING WIND
GUSTS ARE THE MAIN SEVERE WEATHER THREAT...PRIMARILY IN THE LATE
AFTERNOON AND EVENING HOURS. OVERNIGHT...ANY ONGOING CONVECTION WILL
SHIFT OFFSHORE AND A MUCH COOLER/DRIER AIRMASS WILL BEGIN TO FILTER
IN LATE. BASED ON THE CURRENT FRONT TIMING...LOWS COULD FALL INTO
THE LOW 60S INLAND BY DAYBREAK SUNDAY.

SUNDAY...THE FIRST SIGNIFICANT AIRMASS CHANGE OF THE SEASON WILL
MAKE FOR A VERY COMFORTABLE DAY. BASED ON MODEL AGREEMENT REGARDING
THE FRONT...POPS HAVE BEEN DECREASED AS DEEP DRY AIR INVADES LAND
AREAS. LOOK FOR HIGHS IN THE 80-82 DEGREE RANGE...WHICH WOULD BE 4-6
DEGREES BELOW CLIMO FOR EARLY/MID SEPTEMBER. ALSO...WITH DEW POINTS
IN THE MID/UPPER 50S IT WILL FEEL SIGNIFICANT DIFFERENT THAN IT HAS
IN A FEW MONTHS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE GUIDANCE REMAINS IN GOOD AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN THROUGH THE LONG TERM PERIOD. AN UPPER LEVEL TROUGH
AXIS WILL SWING THROUGH SUNDAY NIGHT...WITH THE PASSAGE OF A DRY
REINFORCING COLD FRONT AT THE SURFACE. A LARGE AREA OF HIGH PRESSURE
WILL THEN BEGIN TO BUILD INTO THE REGION FROM THE NORTHWEST BEFORE
SHIFTING TO A POSITION OVER THE MID-ATLANTIC REGION DURING THE FIRST
PART OF NEXT WEEK. THE HIGH WILL LINGER OVER THE MID-ATLANTIC
THROUGH MID-WEEK...BUT THERE IS SOME HINT THAT A COASTAL TROUGH
COULD DEVELOP OFFSHORE WHILE MOISTURE INCREASES FROM THE SOUTH.

AS FOR EXPECTED WEATHER CONDITIONS...RAIN-FREE CONDITIONS SHOULD
PREVAIL THROUGH EARLY NEXT WEEK WITH ONLY A SLIGHT CHANCE FOR
CONVECTION NEAR THE ALTAMAHA RIVER BY TUESDAY. ISOLATED TO PERHAPS
SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED THROUGH MID-
WEEK...MAINLY NEAR THE COAST...AS MOISTURE INCREASES AND THE
POTENTIAL COASTAL TROUGH DEVELOPS. AS FOR TEMPERATURES...SOME OF THE
COOLEST CONDITIONS IN QUITE SOME TIME COULD OCCUR MONDAY MORNING IN
WAKE OF THE SECONDARY COLD FRONT GIVEN A VERY DRY AIRMASS...WITH
LOWS LIKELY IN THE MID TO UPPER 50S. TEMPERATURES SHOULD THEN BEGIN
TO MODERATE THROUGH MID-WEEK BENEATH A STRENGTHENING RIDGE ALOFT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
KCHS...A LINE OF SHRA/TSRA WILL SWEEP THROUGH THE TERMINAL THIS
EVENING...RESULTING IN GUSTY WINDS AND AT LEAST A PERIOD OF MVFR
CONDITIONS THROUGH 02Z. VFR WEATHER LOOKS TO RETURN
THEREAFTER...ALTHOUGH THERE WILL BE A RISK OF FLIGHT RESTRICTIONS
AGAIN LATE IN THE VALID CYCLE AS SHRA/TSRA WILL AGAIN ARRIVE INTO
THE AREA IN RESPONSE TO THE SEA BREEZE AND NEARBY MESO-SCALE
BOUNDARIES.

KSAV...A FEW UPSTREAM SHRA COULD IMPACT THE AIRFIELD THIS
EVENING...ALTHOUGH ANY DIRECT IMPACTS ARE TOO MINIMAL TO SHOW
ANYTHING OTHER THAN VFR AND VCSH. NEXT CHANCE FOR FLIGHT
RESTRICTIONS WILL COME AFTER 18Z FRIDAY AS SHRA/TSRA FORM IN
RESPONSE TO THE SEA BREEZE AND VARIOUS MESO-SCALE BOUNDARIES
NEARBY.

EXTENDED AVIATION OUTLOOK...MODERATE TO HIGH CHANCES FOR PERIODIC FLIGHT
RESTRICTIONS WITH SHOWERS/THUNDERSTORMS SATURDAY AND SATURDAY NIGHT
AS A COLD FRONT PUSHES THROUGH THE AREA. PREVAILING VFR WILL RETURN
ON SUNDAY AND CONTINUE INTO EARLY NEXT WEEK.

&&

.MARINE...
TONIGHT...A MODEST SOUTHWEST PRESSURE GRADIENT WILL PERSIST THROUGH
THE OVERNIGHT PERIOD DUE TO HIGH PRESSURE OFFSHORE AND A TROUGH OF
LOW PRESSURE INLAND. WINDS SHOULD PEAK NEAR 15-20 KTS...HIGHEST IN
NORTHERN SC AND OFFSHORE GA WATERS. SEAS WILL RANGE BETWEEN 2-4 FT.

FRIDAY THROUGH TUESDAY...SOUTHWEST FLOW WILL PREVAIL ACROSS THE
LOCAL WATERS FRIDAY AND SATURDAY AHEAD OF AN APPROACHING COLD FRONT.
THE SOUTHWEST GRADIENT WILL TIGHTEN...ESPECIALLY ON SATURDAY AS THE
FRONT DRAWS CLOSER. WINDS WILL INCREASE AND WILL LIKELY TOP OUT IN
THE 15-20 KT RANGE EACH AFTERNOON...STRONGEST OVER THE CHARLESTON
COUNTY WATERS AND ALONG THE LAND/SEA INTERFACE THANKS TO THE
STRENGTHENING SEA BREEZE. CONDITIONS COULD BRIEFLY BECOME MARGINALLY
SUPPORTIVE OF A SMALL CRAFT ADVISORY...BUT CONFIDENCE ISN/T VERY
HIGH IN THAT SCENARIO AS OF YET. THE COLD FRONT IS EXPECTED TO PUSH
THROUGH SATURDAY NIGHT AND WINDS WILL SHIFT TO BECOME MORE WESTERLY
AND EVEN NORTHWESTERLY THROUGH THE DAY AS THE GRADIENT RELAXES.
CONTINUE TO VEER FOLLOWING THE PASSAGE OF A SECONDARY COLD FRONT
SUNDAY NIGHT...EVENTUALLY BECOMING ONSHORE MONDAY AND TUESDAY. SEAS
WILL GENERALLY RANGE FROM 2 TO 4 FT THROUGH THE PERIOD...BUT COULD
REACH UPWARDS OF 5 FT EARLY NEXT WEEK AS THE ONSHORE FLOW DEVELOPS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...BSH
LONG TERM...JAQ
AVIATION...
MARINE...BSH/DPB
Hazardous weather outlook, Sep 10, 4:21 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT THU SEP 10 2015

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-112030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
421 PM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP INLAND AND SLOWLY SHIFT INTO PARTS OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS EVENING AND EARLY TONIGHT. A
FEW OF THESE THUNDERSTORMS COULD BE STRONG AND/OR SEVERE...WITH
DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. THE GREATEST CHANCE
OF SEVERE WEATHER SHOULD OCCUR WEST OF INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-GAZ117-119-139-141-SCZ048>052-112030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
421 PM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 10, 5:40 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
540 PM EDT THU SEP 10 2015

GAZ088-SCZ040-102230-
SCREVEN GA-ALLENDALE SC-
540 PM EDT THU SEP 10 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES UNTIL 630 PM EDT...

AT 540 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
MILLETT TO NEAR MILLHAVEN...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLENDALE...HILTONIA...SYCAMORE...SEIGLING...MARTIN...HILLTONIA...
MILLHAVEN AND MILLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3311 8137 3312 8121 3285 8130 3289 8178
      3291 8176 3304 8156 3307 8160 3309 8160
      3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2140Z 268DEG 22KT 3316 8161 3297 8168
Special weather statement, Sep 10, 6:30 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
630 PM EDT THU SEP 10 2015

SCZ040-042-043-102315-
INLAND COLLETON SC-ALLENDALE SC-HAMPTON SC-
630 PM EDT THU SEP 10 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON
AND ALLENDALE COUNTIES UNTIL 715 PM EDT...

AT 630 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ULMER TO ESTILL...AND
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMPTON...LAKE WARREN STATE PARK...COLLETON...VARNVILLE...ESTILL...
FAIRFAX...BRUNSON AND GIFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3317 8079 3286 8074 3265 8136 3312 8121
      3312 8120 3305 8113 3303 8108 3310 8095
      3306 8090 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2230Z 238DEG 31KT 3315 8117 3276 8127
Local storm report, Sep 10, 7:29 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 PM EDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     MARINE TSTM WIND 1 SSW TYBEE ISLAND      31.99N  80.85W
09/10/2015  M54 MPH          CHATHAM            GA   MESONET

            REPORT FROM THE WEATHERFLOW SITE AT TYBEE SOUTH.

&&

EVENT NUMBER CHS1501008

33
Special weather statement, Sep 10, 7:31 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EDT THU SEP 10 2015

SCZ043>045-047>052-110030-
INLAND JASPER SC-TIDAL BERKELEY SC-COASTAL JASPER SC-DORCHESTER SC-
INLAND BERKELEY SC-INLAND COLLETON SC-CHARLESTON SC-BEAUFORT SC-
COASTAL COLLETON SC-
731 PM EDT THU SEP 10 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
BERKELEY...COLLETON...BEAUFORT...JASPER AND DORCHESTER COUNTIES UNTIL
830 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 730 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOLLY HILL TO NEAR
JASPER...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...SUMMERVILLE...GOOSE CREEK...
HANAHAN...BEAUFORT...PORT ROYAL AND MONCKS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF
CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A
PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE
AT RISK FOR BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3349 7995 3337 7981 3256 8018 3255 8017
      3248 8033 3247 8040 3251 8051 3241 8043
      3232 8045 3230 8094 3333 8050 3330 8050
      3326 8043 3327 8030 3330 8025 3345 8022
      3345 8014 3350 8012
TIME...MOT...LOC 2330Z 247DEG 37KT 3336 8044 3238 8090

FWA

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:40 PM EDTSpecial Weather StatementCHSAllendale50 min
Sep 10, 6:30 PM EDTSpecial Weather StatementCHSHampton45 min
Sep 10, 7:28 PM EDTSpecial Marine WarningCHS62 min
Sep 10, 7:31 PM EDTSpecial Weather StatementCHSBeaufort, Berkeley, Colleton, Dorchester59 min
Sep 10, 7:57 PM EDTSpecial Marine WarningCHS93 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.